Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 11, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 9, 2021, 12:55 PM MDT for Sheridan County, Wyoming; 14 counties in Montana. It took effect at Aug 10, 2021, 12:00 PM MDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2021, 12:55 PM MDT (18:55 UTC)
- In effect from
- Aug 10, 2021, 12:00 PM MDT
- Expired
- Aug 11, 2021, 9:53 PM MDT
- In force
- 34 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Yellowstone County, MT, Sheridan County, WY
The radar
The Billings radar (KBLX), 82 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WWUS85 KBYZ 091855
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
1255 PM MDT Mon Aug 9 2021
MTZ123-124-WYZ274-284-092000-
/O.CAN.KBYZ.FW.A.0009.210810T1800Z-210811T0400Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Sheridan County-Bighorn National Forest-
1255 PM MDT Mon Aug 9 2021
...FIRE WEATHER WATCH IS CANCELLED...
The National Weather Service in Billings has cancelled the Fire
Weather Watch.
It will be warmer and drier on Tuesday but winds will only reach 20
mph for a short period of time in the afternoon.
$$
MTZ125>133-101900-
/O.UPG.KBYZ.FW.A.0009.210810T1800Z-210811T0400Z/
/O.NEW.KBYZ.FW.W.0011.210810T1800Z-210811T0400Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
1255 PM MDT Mon Aug 9 2021
...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT TUESDAY...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 10 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect.
* IMPACTS: Low humidities and strong gusty winds will create
erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: West 15 to 25 mph with gusts up to 35 mph.
* HUMIDITY: As low as 13 percent.
* TEMPERATURES: 85 to 90.
* ADDITIONAL INFORMATION: The expected weather will bring critical
conditions to existing fires and possibly allow new lightning
holdover fires to emerge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings5 follow-up statements
464
WWUS85 KBYZ 100815
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
215 AM MDT Tue Aug 10 2021
WYZ274-110400-
/O.EXA.KBYZ.FW.W.0011.210810T1800Z-210811T0400Z/
Sheridan County-
215 AM MDT Tue Aug 10 2021
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING...
The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon today to 10 PM MDT this
evening.
* IMPACTS: Low humidities, unseasonably warm temperatures, and
strong gusty winds will create erratic fire behavior.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
* COUNTIES AFFECTED:
In North Central WY...Sheridan.
* WIND: Northwest 15 to 25 mph with gusts up to 30 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: Highs around 90 degrees.
* ADDITIONAL INFORMATION: The expected weather will bring
critical conditions to existing fires and possibly allow new
lightning holdover fires to emerge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ125>133-110400-
/O.CON.KBYZ.FW.W.0011.210810T1800Z-210811T0400Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-
215 AM MDT Tue Aug 10 2021
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING...
* IMPACTS: Low humidities, unseasonably warm temperatures, and
strong gusty winds will create erratic fire behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: Northwest 20 to 30 mph with gusts to 35 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: Highs around 90 degrees.
* ADDITIONAL INFORMATION: The expected weather will bring
critical conditions to existing fires and possibly allow new
lightning holdover fires to emerge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings376
WWUS85 KBYZ 101559
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
959 AM MDT Tue Aug 10 2021
MTZ125>133-WYZ274-110400-
/O.CON.KBYZ.FW.W.0011.210810T1800Z-210811T0400Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
959 AM MDT Tue Aug 10 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, strong gusty winds, and wind shift
with a cold front will create erratic fire behavior and new
fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In North Central WY...Sheridan.
In Northwest SD...Harding.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Carter...Custer...Fallon...Powder River
Rosebud...Treasure.
* WIND: Northwest 15 to 25 mph with gusts up to 45 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: Near 90 degrees.
* ADDITIONAL INFORMATION: The expected weather will bring
critical conditions to existing fires and possibly allow new
lightning holdover fires to emerge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings521
WWUS85 KBYZ 101957
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
157 PM MDT Tue Aug 10 2021
MTZ125>132-112000-
/O.EXT.KBYZ.FW.W.0011.000000T0000Z-210812T0400Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
157 PM MDT Tue Aug 10 2021
...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM MDT WEDNESDAY...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and wind shift with a cold front will create erratic fire
behavior and new fire starts.
* AFFECTED AREA:
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: Northwest 15 to 25 mph with gusts up to 45 mph through
early this evening. West winds Wednesday gusting to 30 mph with
a strong wind shift to the north in the evening hours.
* HUMIDITY: As low as 13 percent this afternoon. 15 to 25 percent
on Wednesday.
* TEMPERATURES: Near 90 today, around 95 Wednesday.
* ADDITIONAL INFORMATION: Frontal wind shifts from westerly to
northerly expected this evening and again on Wednesday evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
MTZ133-WYZ274-110400-
/O.CON.KBYZ.FW.W.0011.000000T0000Z-210811T0400Z/
Sioux Ranger District Custer National Forest-Sheridan County-
157 PM MDT Tue Aug 10 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and wind shift with a cold front will create erratic fire
behavior and new fire starts.
* AFFECTED AREA:
In North Central WY Fire Zone...274.
In Southeast MT and Northwest SD Fire Zone...133.
* COUNTIES AFFECTED:
In North Central WY...Sheridan.
In Northwest SD...Harding.
In Southeast MT...Carter...Fallon.
* WIND: Northwest 15 to 25 mph with gusts up to 40 mph.
* HUMIDITY: As low as 12 percent.
* TEMPERATURES: Near 90 degrees.
* ADDITIONAL INFORMATION: The expected weather will bring
critical conditions to existing fires and possibly allow new
lightning holdover fires to emerge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings088
WWUS85 KBYZ 110907
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
307 AM MDT Wed Aug 11 2021
MTZ125>132-120400-
/O.CON.KBYZ.FW.W.0011.000000T0000Z-210812T0400Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
307 AM MDT Wed Aug 11 2021
...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...
* IMPACTS: Low humidities, hot temperatures, strong gusty winds,
and a wind shift with a cold front will create erratic fire
behavior.
* AFFECTED AREA:
In South Central MT Fire Zones...125...126...127...128...129.
In Southeast MT Fire Zones...130...131...132.
* COUNTIES AFFECTED:
In Central MT...Golden Valley...Musselshell.
In South Central MT...Big Horn...Carbon...Park...Stillwater
Sweet Grass...Yellowstone.
In Southeast MT...Custer...Powder River...Rosebud...Treasure.
* WIND: West 10 to 20 mph with gusts to 30 mph. Strong wind shift
to the north in the evening with a cold front.
* HUMIDITY: 15 to 25 percent.
* TEMPERATURES: 90 to 95 degrees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.
&&
$$
http://weather.gov/Billings090 WWUS85 KBYZ 120353 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 953 PM MDT Wed Aug 11 2021 MTZ125>132-120500- /O.CAN.KBYZ.FW.W.0011.000000T0000Z-210812T0400Z/ Stillwater County-Beartooth Ranger District Custer National Forest- Golden Valley County/Musselshell county-Yellowstone County- Crow Indian Reservation/Bighorn Canyon Rec Area- Northern Rosebud/Northern Treasure Counties- Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest-Custer County- 953 PM MDT Wed Aug 11 2021 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Gusty north winds behind a cold front will continue through the evening before diminishing, but humidity levels are rising so the Red Flag has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:52 AM MDT, 10 hours 3 minutes earlier.
Area forecast discussion, Aug 9, 2:52 AM MDT, 10 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
252 AM MDT Mon Aug 9 2021
.DISCUSSION...
Today and tonight...
A cold front (pushed along by showers and thunderstorms) raced
across the forecast area Sunday evening. The front made an
impression with wind gusts 45-60 mph over a large part of southern
Montana and northern Wyoming. The front has cleared the state and
winds have backed off for all but the far southeast corner
(Fallon and Carter counties) and these too will decrease some
toward morning. Winds will be able to mix down today and therefore
it will be a breezy day, but winds should not be overly strong.
Temperatures will be quite a bit cooler today with highs held to
around 80 degrees (compared to the mid to upper 90s of yesterday).
Showers and thunderstorms have lingered over south central
Montana overnight, in an area of jet divergence. This forcing will
gradually swing north and east through the morning. Will keep low
PoPs going east and north this morning, but the vast majority of
the forecast area will be drier, cooler and breezy today. TWH
Monday through Sunday...
Ridging will continue through the rest of the week, bringing
hot temperatures and dry conditions to the lower elevations. A
backdoor cold front will slide into the area on Wednesday which
would allow for temperature dropping to near normal on Thursday
but temperatures will increase again by Saturday.
Expect a roller coaster of temperatures for the extended period.
High temperatures will be in the 80s and 90s for Tuesday and into
the 90s on Wednesday. High temps will drop slightly Thursday into
the 80s and Friday into the 80s and 90s, warming again into the
mid to upper 90s for the weekend. Carrothers
&&
.AVIATION...
Scattered showers and thunderstorms will linger east of KBIL this
morning (stronger cells will be between KBIL and KMLS). Local
MVFR conditions are possible in the strongest cells, otherwise VFR
conditions are expected. Clouds will decrease this morning as
activity moves northeast into northern Montana. West to northwest
winds will mix down today and provided some gusts 20-25kts. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Tue Wed Thu Fri Sat Sun
-------------------------------------------------------
BIL 080 054/090 060/093 061/085 059/090 060/096 063/096
2/T 00/N 00/H 00/H 00/H 01/U 11/U
LVM 078 046/088 053/091 054/088 052/092 055/096 057/095
1/N 00/N 00/H 00/H 00/H 01/U 11/U
HDN 080 049/091 057/094 059/086 056/092 058/097 059/097
3/T 00/N 00/H 00/H 00/H 00/U 01/U
MLS 078 054/088 060/091 060/083 057/088 060/096 063/097
3/T 00/N 00/H 00/H 00/H 00/U 01/U
4BQ 079 053/089 060/091 060/083 057/088 059/094 062/096
2/T 00/H 00/H 00/H 00/H 00/U 01/U
BHK 078 051/087 057/090 057/081 054/088 056/093 059/095
2/T 00/N 00/H 00/H 00/H 00/U 00/U
SHR 078 048/089 053/091 055/084 054/088 056/093 057/093
2/T 00/H 00/H 00/H 10/H 01/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Tuesday afternoon through
Tuesday evening FOR ZONES 123>133.
WY...Fire Weather Watch in effect from Tuesday afternoon through
Tuesday evening FOR ZONES 274-284.
&&
weather.gov/billingsThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:37 PM MDT | Special Weather Statement | BYZ | Sheridan | 53 min |
| Aug 9, 2:58 AM MDT | Fire Weather Watch | BYZ | Big Horn, Johnson, Sheridan, Washakie | 10 hr |
| Aug 8, 8:23 PM MDT | Special Weather Statement | BYZ | Custer | 52 min |
| Aug 8, 9:11 PM MDT | Special Weather Statement | BYZ | Carter, Fallon, Powder River | 79 min |
| Aug 8, 10:58 PM MDT | Special Weather Statement | BYZ | Stillwater | 32 min |
| Aug 9, 12:09 AM MDT | Special Weather Statement | BYZ | Carbon | 36 min |
| Aug 9, 12:59 AM MDT | Special Weather Statement | BYZ | Carbon | 31 min |
Nearby
Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.